Colorado, 2016

Winter Weather in Colorado, February 18 to 19, 2016

February 18 to 19, 2016 · NWS GJT · 5 events in 5 counties and zones

A vigorous cold front brought significant to heavy snowfall to many higher elevation areas of western Colorado. Gusty winds accompanied the front and generated areas of blowing snow throughout the event.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous cold front brought significant to heavy snowfall to many higher elevation areas of western Colorado. Gusty winds accompanied the front and generated areas of blowing snow throughout the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 3:07 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 18, 3:07 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 AM MST THU FEB 18 2016

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 306 AM MST THU FEB 18 2016

OUR MAIN STORM SYSTEM CAN CLEARLY BE SEEN IN WATER VAPOR IMAGERY
MOVING ONSHORE IN THE PACIFIC NORTHWEST EARLY THIS MORNING.
SOUTHWEST FLOW HAS INCREASED AHEAD OF THIS SYSTEM ACROSS SOUTHERN
CALIFORNIA INTO THE GREAT BASIN. THERE IS A SUB TROPICAL MOISTURE
TAP BEING DRAWN IN TO THIS FLOW WHICH IN NEARLY 200 PERCENT OF
NORMAL AT THE LEFT COAST LINE BUT DWINDLES TO AROUND 125 PERCENT
OF NORMAL OVER NORTHERN UTAH. THE 00Z KGJT RAOB SHOWED THIS
MOISTURE PLUME NEAR AND ABOVE THE 350MB LEVEL WITH OUR PWAT
RUNNING BELOW NORMAL FOR MID FEBRUARY AT 0.21. THIS MEANS WE WILL
NEED QUITE A BIT OF LIFT TO GET THIS MOISTURE TO THE LOWER
ELEVATIONS AND IT MAY EVEN TAKE A BIT TO GET THE MOUNTAIN TOPS TO
SEE SNOWFALL. THE SCREAMING MESSAGE TODAY CONTINUES TO BE WINDS.
GUIDANCE...BUFKIT SOUNDINGS AND PROGS ALL SUGGEST A VERY WINDY
CONDITIONS AHEAD OF AN WITH THE COLD FRONTAL PASSAGE LATE THIS
AFTERNOON/EVENING. MOUNTAIN SITES ARE BEGINNING TO INCREASE WITH
50-60 MPH GUSTS RECORDED ALREADY. THE STRONGEST ASCENT ASSOCIATED
WITH THIS SYSTEM IS GLIDING MAINLY TO OUR NORTHEAST...JUST
CLIPPING OUR NORTHERN ZONES AS THE UPPER JET STREAK SLIPS BY.
REALLY THINK THE HEAVIEST PRECIPITATION WILL BE ASSOCIATED WITH
THE FRONTAL PASSAGE LINKING UP WITH ANY LARGE SCALE LIFT ALOFT.
THAT COMES MAINLY LATE AFTERNOON IN NORTHEAST UTAH THEN QUICKLY
THROUGH THE REMAINDER OF THE CWA EARLY THIS EVENING. HEIGHT
INCREASES OF NEARLY 15MB/3HR SUGGESTS THE STRENGTH OF THIS FRONT
AND WINDS WILL REALLY PICK NEAR THIS BOUNDARY. SOME GUIDANCE EVEN
SUGGESTS NEAR HIGH WIND WARNING CRITERIA OF 58 MPH ALONG I-70 WITH
THIS FRONT. THERE WILL BE SNOW FALLING UP HIGH AND INSTABILITY
WILL BE RELEASED WITH THE FROPA. ADDED ISOLATED THUNDER UP NORTH
WITH THE CONCERN THAT BRIEF HEAVY SNOW WILL BE FALLING NEAR THE
FRONT. WHITE-OUT CONDITIONS VERY POSSIBLE...BUT TEMPORARY IN THIS
FAST MOVING SYSTEM. QUANDARY IS TO ISSUE WINTER HEADLINES AND
HIGHLIGHT WIND OR THE OTHER WAY AROUND. IF WINTER WE WOULD HAVE TO
PULL THE B-WORD OUT AND NOT REALLY READY TO DO THAT ATTM. WILL
CONTINUE TO HIGHLIGHT THREAT IN OUR NPW. THIS SYSTEM IS HISTORY BY
MIDNIGHT AND WINDS WILL BE FALLING THROUGH THE EVENING. BEYOND
THIS DRY WEATHER RETURNS. TEMPERATURES LOWERED TODAY FOR CLOUD
COVER. IT LOOKS LIKE SOME AREAS MAY EVEN SEE THEIR HIGH
TEMPERATURE AS THE FRONT PASSES AND MIXING IS MAXIMIZED (GUC).
CHILLY NIGHT IN THE WAKE OF THE FRONT FOLLOWED BY NEAR NORMAL
TEMPERATURES FRIDAY UNDER ZONAL FLOW AND MORE SUNSHINE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 306 AM MST THU FEB 18 2016

A DRIER ZONAL FLOW WILL BE THE MAIN FEATURE FRIDAY NIGHT THROUGH
SUNDAY. A WEAK WAVE EMBEDDED IN THE FLOW WILL BRING LOW AREAL
COVERAGE SHOWERS TO THE NORTHERN MTS SAT AFTERNOON. A SLIGHTLY
MORE SUBSTANTIAL WAVE WILL BRING ISOLATED TO SCATTERED SHOWERS TO
THE NORTHERN AND CENTRAL MOUNTAINS SUN NIGHT.

AS TROUGHING DEEPENS OVER THE MIDWEST...A SERIES OF SHORTWAVE
TROUGH ARE PROJECTED TO RIDE DOWN THE NW FLOW OVER THE FORECAST
AREA MONDAY THROUGH TUESDAY. DRIER CONDITIONS AREA EXPECTED
WEDNESDAY AS THE STRONG RIDGE BUILDS OVER THE GREAT BASIN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 306 AM MST THU FEB 18 2016

A FAST-MOVING COLD FRONT WILL AFFECT MOST AIRPORTS ACROSS WESTERN
CO AND EASTERN UT TODAY. STRONG SOUTHWEST WINDS WILL SHIFT
ABRUPTLY TO THE NORTHWEST A THE FRONT MOVES OVER AN AREA.
WIDESPREAD STRONG MECHANICAL TURBULENCE IS EXPECTED. LLWS MAY BE
AN ISSUED AT SOME AIRPORTS...ESPECIALLY KASE AND KTEX THIS
MORNING.

AS THE FRONT MOVES THROUGH THIS AFTERNOON...EXPECT WIDESPREAD RAIN
AND SNOW WITH ISOLATED THUNDERSTORMS THROUGH ABOUT 03Z. THEREAFTER
WINDS AND PRECIPITATION WILL DECREASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     COZ001-002-006>008-011-020.

     WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ003-004-009-010-
     012-013-017>019.

UT...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR UTZ023-025-028.

     WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     UTZ022-027-029.

&&

SHORT TERM...15
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Feb 18, 2:46 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 AM MST THU FEB 18 2016

COZ001>014-017>023-UTZ022>025-027>029-191000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
246 AM MST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE DRAMATICALLY TODAY AS A FAST-MOVING
PACIFIC STORM MOVES THROUGH THE AREA. SURFACE WINDS WILL INCREASE
WITH GUSTS EXCEEDING 40 MPH AT TIMES IN THE VALLEYS AND 60 MPH IN
THE MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR TODAY AND EARLY
THIS EVENING FOR THE MOUNTAINS AND MOST VALLEYS.

AS THE FRONT MOVES THROUGH TODAY EXPECT MOUNTAIN SNOW SHOWERS AND
VALLEY RAIN SHOWERS...AS WELL AS ISOLATED THUNDERSTORMS THIS
AFTERNOON.

WINDS AND PRECIPITATION WILL DECREASE LATER THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY WILL BE DRY EXCEPT FOR A SLIGHT CHANCE OF
SNOW SHOWERS OVER THE NORTHERN MOUNTAINS FRIDAY NIGHT AND
SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF SNOW SHOWERS OVER THE NORTHERN
AND PORTIONS OF THE CENTRAL MOUNTAINS SUNDAY THROUGH TUESDAY DUE
TO PASSING WEAK SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 18, 1:30 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 AM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST MOUNT ABRAMS            37.96N 107.65W
02/18/2016  M73 MPH          OURAY              CO   MESONET

&&

EVENT NUMBER GJT1600363

MALEKSA
Local storm report, Feb 18, 1:31 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 AM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 2 SE SILVERTON          37.79N 107.64W
02/18/2016  M60 MPH          SAN JUAN           CO   MESONET

&&

EVENT NUMBER GJT1600364

MALEKSA
Local storm report, Feb 18, 5:01 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
02/18/2016  M55 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1600365

MALEKSA
Local storm report, Feb 18, 5:03 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 AM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     NON-TSTM WND GST EAGLE                   39.66N 106.83W
02/18/2016  M51 MPH          EAGLE              CO   AWOS

            PEAK WIND GUST AT EAGLE AIRPORT

&&

EVENT NUMBER GJT1600366

MALEKSA
Local storm report, Feb 18, 5:04 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST MOUNT ABRAMS            37.96N 107.65W
02/18/2016  M86 MPH          OURAY              CO   MESONET

&&

EVENT NUMBER GJT1600367

MALEKSA
Local storm report, Feb 18, 5:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST 2 SW SWAMP ANGEL        37.88N 107.74W
02/18/2016  M61 MPH          SAN JUAN           CO   MESONET

&&

EVENT NUMBER GJT1600368

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, West Elk and Sawatch Mountains

When
February 18, 6:00 AM MST to 9:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were measured across the area, though the actual snowfall was difficult to determine due to the strong winds which resulted in extensive blowing snow. A peak wind gust of 117 mph was reported at an automated weather station near Irwin Lodge, and a gust to at least 100 mph occurred on a ridge just above Monarch Pass.

Winter Weather, Grand and Battlement Mesas

When
February 18, 7:00 AM MST to 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area with 7 inches measured at Aspen Highlands. Significant blowing snow caused Powderhorn Ski Area to close down just after 1400.

Winter Weather, Elkhead and Park Mountains

When
February 18, 7:00 AM MST to February 19, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area. Wind gusts of 45 to 60 mph produced widespread areas of blowing and drifting snow with localized blizzard conditions.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 18, 9:00 AM MST to February 19, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were measured across the area. Strong winds produced areas of blowing and drifting snow with localized blizzard conditions. A peak wind gust of 72 mph was measured by an automated weather station at the Crown RAWS site.

Winter Weather, Flattop Mountains

When
February 18, 4:00 PM MST to February 19, 4:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 4 inches were measured across the area. Gusty winds produced areas of blowing and drifting snow. A peak gust of 94 mph was measured by an automated weather station on Storm King Mountain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664379, 664376, 668310, 664377, 668331.